Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 61, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 27, 2025, 8:17 PM CDT for Benson County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2025, 8:17 PM CDT (01:17 UTC)
- Expired
- Jun 27, 2025, 9:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Benson County, ND
The radar
The Minot AFB radar (KMBX), 117 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 5:20 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2357 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1656 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 14.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 7:11 PM CDT, 1 hour 6 minutes earlier. Its key messages:
- There is a 3 out of 5 risk for severe thunderstorms after 7 PM late this afternoon through the overnight for eastern North Dakota into west-central Minnesota.
- There is a 2 out of 5 risk for severe thunderstorms Saturday afternoon in west-central Minnesota.
Area forecast discussion, Jun 27, 7:11 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 711 PM CDT Fri Jun 27 2025 .KEY MESSAGES... - There is a 3 out of 5 risk for severe thunderstorms after 7 PM late this afternoon through the overnight for eastern North Dakota into west-central Minnesota. - There is a 2 out of 5 risk for severe thunderstorms Saturday afternoon in west-central Minnesota. && .UPDATE... Issued at 701 PM CDT Fri Jun 27 2025 Supercells have developed in central ND between Minot and Bismarck. These will tend to move eastward pushing closer to western Devils Lake basin. Should supercells remain discrete to semi-discrete, very large hail greater than 2 inches will be possible. Cannot rule out a tornado as well. A Tornado Watch is in effect for portions of the Devils Lake basin through 1 AM. There is an area of inhibition over the Red River Valley, which should trend convection toward the southeast while it becomes linear. Convection is still expected to turn linear at least by 10 PM. && .DISCUSSION... Issued at 349 PM CDT Fri Jun 27 2025 ...Synopsis... Early afternoon water vapor imagery reveals shortwave trough in eastern MT working its way east-northeast into SK/MB. This will provide mid/upper forcing and sufficient shear over an area of increasing instability and low level moisture over central and western ND. This will set the stage for very likely robust thunderstorm development within central ND, of which will likely be supercells. This activity will work its way eastward mid to late afternoon before merging into a strong to severe linear complex of storms tonight deeper into portions of eastern/southeastern North Dakota into west-central MN by morning. As overnight/early morning thunderstorms exit the area to the southeast, a lull in activity is expected before additional thunderstorms become possible, favored to be closer to central MN. Some of these thunderstorms may be strong to severe as well in the late afternoon hours. Cold front moves through the area late Saturday into early Sunday. Behind this front, upper pattern turns more northwesterly aloft favoring drier, less unstable air mass into the region. This would favor near average temperatures, less chance for organized severe weather, as well as near average precipitation. ...Severe Potential This Afternoon into Tonight... Supercells are likely to form in central ND this afternoon. As these supercells move generally east, they could eek into portions of Devils Lake basin, such as Benson County. Should this occur, very large hail greater than 2 inches may occur. Vast majority of guidance still favors upscale growth as it enters deeper into Devils Lake basin and Sheyenne River Valley after 7 PM. This would favor main threat for severe hazards to be gusty winds up to 70 mph. Following the instability gradient, linear complex is expected to move southeast or east tonight as it moves through southeast ND into west-central MN by early morning Saturday. ...Severe Potential Saturday... General expectation is morning thunderstorms will shunt at least a portion of the most unstable air mass into central MN. This would favor corridor of most likely severe potential to be within central MN. However, if most unstable air mass works its way either back northward or morning thunderstorms doesn't quite shunt instability too deep into central MN, then west-central MN would hold the greatest potential, at least initially. Should the latter scenario occur, all hazards including large hail, gusty wind, and tornadoes would be possible at least for a relatively brief window between the 5-8 PM timeframe. Additional isolated thunderstorms may develop elsewhere in the afternoon, which would hold potential for hail up to the size of ping pong balls. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 701 PM CDT Fri Jun 27 2025 Between 01Z and 12Z, scattered thunderstorms are forecast to move from eastern ND into west-central MN. Either -TSRA or VCTS have been included in TAFs, with respective time period denoting when storms are most likely near that location. Some thunderstorms may bring erratic, gusty wind in excess of 35kt in addition to lightning. This is particularly true for sites like KDVL and KFAR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...CJ/DJR DISCUSSION...CJ AVIATION...CJ
Hazardous weather outlook, Jun 27, 4:46 AM CDT, 15 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 446 AM CDT Fri Jun 27 2025 MNZ001>005-007-008-013>016-022>024-027-028-NDZ006>008-014>016-024- 026>030-038-039-049-052-054-281000- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Western Walsh- 446 AM CDT Fri Jun 27 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms after 4 PM through tonight. The main hazards will be hail to the size of golf balls, winds to 70 mph, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a level 1 out of 5 risk for severe thunderstorms Saturday afternoon and evening. The main hazards will be large hail to the size of ping pong balls and wind gusts to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 PM through tonight. MNZ029>032-040-NDZ053-281000- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Richland- 446 AM CDT Fri Jun 27 2025 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms after 8 PM this evening through overnight tonight. The main hazards will be winds to 70 mph and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a level 2 out of 5 risk for severe thunderstorms Saturday afternoon and evening. The main hazards will be large hail to the size of ping pong balls and wind gusts to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening and tonight. MNZ006-009-017-281000- Lake Of The Woods-North Beltrami-South Beltrami- 446 AM CDT Fri Jun 27 2025 This hazardous weather outlook is for portions of northwest Minnesota. .DAY ONE...Today and Tonight Scattered strong thunderstorms may develop after midnight. The main hazard will be lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a level 1 out of 5 risk for severe thunderstorms Saturday afternoon and evening. The main hazards will be large hail to the size of ping pong balls and wind gusts to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:50 AM CDT | Special Weather Statement | FGF | Clearwater | 25 min |
| Jun 28, 4:49 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 26 min |
| Jun 28, 5:07 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 38 min |
| Jun 28, 5:13 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 47 min |
| Jun 28, 5:39 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 47 min |
| Jun 28, 5:49 PM CDT | Tornado Warning | FGF | Kittson, Roseau | 26 min |
| Jun 28, 6:12 PM CDT | Tornado Warning | FGF | Kittson, Roseau | 31 min |
| Jun 28, 6:32 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 31 min |
| Jun 28, 6:51 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 29 min |
| Jun 27, 9:21 PM CDT | Tornado Warning | FGF | Benson | 27 min |
| Jun 28, 12:54 AM CDT | Special Weather Statement | FGF | Ransom | 66 min |
| Jun 28, 1:33 AM CDT | Flash Flood Warning | FGF | Ransom | 4 hr |
| Jun 28, 2:58 PM CDT | Special Weather Statement | FGF | Eddy | 32 min |
| Jun 28, 3:11 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Griggs, Nelson | 37 min |
| Jun 28, 3:34 PM CDT | Severe Thunderstorm Warning | FGF | Griggs | 56 min |
| Jun 28, 4:11 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Walsh | 26 min |
| Jun 28, 5:21 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 38 min |
| Jun 28, 6:21 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 54 min |
| Jun 28, 6:58 PM CDT | Flash Flood Warning | FGF | Cass | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.